Cold & Flu Season – Over the Counter Drugs and What to Watch Out For
- January 31, 2018
- Medical Malpractice
It’s that dreaded time of year – cold and flu season. Unfortunately, it is very common during this time of year to see at least one story on the news about the dangers and side effects from overdosing on cold and flu medications. Can you really die from overdosing on cold and flu medication? Do you know what those medications are? Do you know what to watch out for?
The answer to the first question is, YES. It is possible to overdose on cold and flu medications. And, yes, you can die from that overdose. The danger and potential for serious side effects depend on the type of medication and how much is taken. Taking large amounts dextromethorphan (DXM), an ingredient that is included in many over the counter cold and flu medications, is one of the more common ways the people overdose on cold medicines.
Here is a list of the very serious side affects you should be aware of:
- Impaired vision, speech, and judgment
- Confusion and disorientation
- Poor coordination and instability
- Very quick unsafe drop in body temperature
- Nausea, vomiting and diarrhea
- Abdominal pain
- Very high heart rate
- Very high blood pressure
- Bleeding in the brain
- Loss of consciousness
- Seizures resulting in permanent brain damage
Most people that overdose on Dextromethorphan or medications that contain it have no idea how serious it can be. In addition, many of the medications that contain Dextromethorphan also contain other ingredients that can also be dangerous and can also damage various internal organs if taken in large quantities.
If you notice any of these signs in someone you know has been taking large quantities of a drug containing Dextromethorphan, seek medical attention immediately:
- Pale or blue color in the face
- Nausea and vomiting
- Excessive sweating
- Very rapid or very slow heart rate
Overdosing on cold and flu medications is a bigger problem than most of us realize. It often occurs when parents give several types of medication to their children without realizing that those medications may contain some of the same ingredients.
There are so many products available to relieve cold and flu symptoms and many of them treat the same things. For example, if you were to take a multi-symptom medication like NyQuil and also take Tylenol because you have a fever or pain, you can easily overdose on Acetaminophen. It is the active ingredient in Tylenol, but it is also included in NyQuil. You may believe that it really isn’t a problem and that you’re just trying to get rid of a fever, achiness and your runny nose. But, you’re actually “over-treating” your fever and overdosing on the Acetaminophen. And, unfortunately, taking too much acetaminophen can cause liver damage. It is not safe for anyone when it is taken in excess, but it is especially dangerous for children, and this is a fairly common unintentional occurrence. Overdosing on acetaminophen is dangerous. In children, if the dosage level in the blood is toxic and it goes untreated, even for a few days, it can be fatal. It is important to remember that Acetaminophen although one of the most common drugs that can have serious side effects if you or your child take too much, it is not the only one.
Therefore, it is extremely important to read all of the labels of every medication you take or decide to give to your child every time so that you are sure you aren’t doubling up on any particular drug they contain. The best and safest way to make sure you’re not “over-medicating” yourself or your child is to take medications that only contain one ingredient. Not only will this allow you to keep track of the “medicines” you’re taking, but you will be better able to keep track of the dosages and frequency.
If you believe that you have unintentionally taken or given your child too much medication, seek immediate medical attention. You can also call the United States Poison Control 1-800-222-1222.
The signs of a possible medicine overdose include:
- Unusually tired
- Vomiting or nausea
- Labored or shallow breathing
- Abdominal pain
The team at Guajardo & Marks, LLP hopes that you and your family have a “sickness free” winter, but in case you are faced with treating a cold or the flu, we hope that you are armed with the information you need to treat it safely and that you will recover quickly. Remember: Chicken noodle soup and TLC may be just what the doctor ordered!